Fenben lab fenbendazol is an antiparasitic drug used to treat parasitic infections. A few studies in cell cultures and mice show it can also slow down cancer cells’ growth or kill them, but there isn’t enough evidence from randomized clinical trials to prove it can cure cancer in people. The drug is widely available and cheap to produce. Despite this, there’s no reason to use it instead of conventional cancer treatments.
In this article, we report the case of a woman with advanced non-small cell lung cancer (NSCLC) who developed severe liver injury after she started taking oral fenbendazole. She reported that she learned about fenbendazole from social media sites, which stated that it is effective against cancer. The patient then purchased fenbendazole, which is marketed as an anthelmintic for dogs, and began taking it orally on her own. We believe that this is an example of medical misinformation spreading through social media and that patients should be carefully evaluated before self-administering medications.
Fenbendazole is a cheap, easily produced drug that belongs to the benzimidazole family of drugs. It destabilizes microtubules and inhibits cellular proliferation. This drug is widely used in veterinary medicine to treat parasitic worms in cats and other animals. It is sold in bulk at larger retail stores and can be found at animal feed shops. It is also commonly prescribed ‘off label’ for use in other animals, such as livestock, because it is known to have antiparasitic activity. This is often referred to as extra label prescribing.
The patient in our study presented with elevated serum bilirubin and CEA levels. She had received chemotherapy for NSCLC in the past but was recently diagnosed with a KRAS mutant recurrent tumor. The recurrent tumor was resistant to standard treatment. She had become afraid of her cancer progression and her CEA level increased significantly, so she decided to try a new therapy. She bought fenbendazole online and began taking it orally.
Immediately after starting the medication, her skin became darker and she developed nausea, vomiting, and abdominal pain. Soon after, she experienced hepatic failure with cirrhosis and jaundice, leading to liver transplantation. She has since regained her health and is back to her normal life. We thank the patient for her willingness to share her story.